Alert archive / Oregon / Wind Advisories in 2017

Wind Advisory 34, NWS Medford, OR

November 1, 2017Lake County, Oregon

NWS Medford, OR issued this wind advisory at Nov 1, 2017, 2:36 PM PDT for Lake County, Oregon. It took effect at Nov 2, 2017, 2:00 PM PDT. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
Nov 1, 2017, 2:36 PM PDT (21:36 UTC)
In effect from
Nov 2, 2017, 2:00 PM PDT
Expired
Nov 3, 2017, 5:00 PM PDT
In force
27 hr
Issued by
NWS Medford, OR

County Lake County, OR

The radar

The Medford radar (KMAX), 207 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.6 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2017-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2017-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1681 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

478 
WWUS76 KMFR 012136
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
236 PM PDT Wed Nov 1 2017

ORZ031-021400-
/O.NEW.KMFR.WI.Y.0034.171102T2100Z-171103T1800Z/
Central and Eastern Lake County-
Including the city of Adel
236 PM PDT Wed Nov 1 2017

...WIND ADVISORY IN EFFECT FROM 2 PM THURSDAY TO 11 AM PDT
FRIDAY...

The National Weather Service in Medford has issued a Wind
Advisory...which is in effect from 2 PM Thursday to 11 AM PDT
Friday. 

* Winds...Southwest 20 to 30 mph with gusts of 45 to 55 mph. 

* Timing...Winds increase Thursday, peak Thursday evening through
  Friday morning, then subside Friday afternoon. 

* Locations include...The Warner Mountains, Highway 31 from
  Paisley to Silver Lake, including Summer Lake, and along Highway
  140 east of Lakeview, including Adel. 

* Impacts...Driving may be difficult, especially for high profile
  vehicles. Loose objects may blow away. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

MAS
5 follow-up statements
103 
WWUS76 KMFR 021331
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
631 AM PDT Thu Nov 2 2017

ORZ031-030145-
/O.CON.KMFR.WI.Y.0034.171102T2100Z-171103T1800Z/
Central and Eastern Lake County-
Including the city of Adel
631 AM PDT Thu Nov 2 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
11 AM PDT FRIDAY...

* Winds...Southwest 20 to 30 mph with gusting to 55 mph.

* Timing...Winds increase Thursday, peak Thursday evening 
  through Friday morning, then subside Friday afternoon. 

* Locations include...The Warner Mountains, Highway 31 from 
  Paisley to Silver Lake, including Summer Lake, and along 
  Highway 140 east of Lakeview, including Adel. 

* Impacts...Driving may be difficult, especially for high 
  profile vehicles. Loose objects may blow away. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
800 
WWUS76 KMFR 022206
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
306 PM PDT Thu Nov 2 2017

ORZ031-031115-
/O.CON.KMFR.WI.Y.0034.000000T0000Z-171103T1800Z/
Central and Eastern Lake County-
Including the city of Adel
306 PM PDT Thu Nov 2 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT FRIDAY...

* Winds...Southwest 20 to 30 mph with gusting to 55 mph.

* Timing...Winds increase Thursday, peak Thursday evening 
  through Friday morning, then subside Friday afternoon. 

* Locations include...The Warner Mountains, Highway 31 from 
  Paisley to Silver Lake, including Summer Lake, and along 
  Highway 140 east of Lakeview, including Adel. 

* Impacts...Driving may be difficult, especially for high 
  profile vehicles. Loose objects may blow away. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

Sven
188 
WWUS76 KMFR 031024
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
324 AM PDT Fri Nov 3 2017

ORZ031-031800-
/O.CON.KMFR.WI.Y.0034.000000T0000Z-171103T1800Z/
Central and Eastern Lake County-
Including the city of Adel
324 AM PDT Fri Nov 3 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT THIS MORNING...

* Winds...Southwest 20 to 30 mph with gusting to 55 mph.

* Timing...Winds are at their maximum and will decrease through
  this morning, then subside this afternoon. 

* Locations include...The Warner Mountains, Highway 31 from 
  Paisley to Silver Lake, including Summer Lake, and along 
  Highway 140 east of Lakeview, including Adel. 

* Impacts...Driving may be difficult, especially for high 
  profile vehicles. Loose objects may blow away. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

Stavish
732 
WWUS76 KMFR 031744
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
1044 AM PDT Fri Nov 3 2017


ORZ031-040000-
/O.EXT.KMFR.WI.Y.0034.000000T0000Z-171104T0000Z/
Central and Eastern Lake County-
Including the city of Adel
1044 AM PDT Fri Nov 3 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON...

* Winds...Southwest 20 to 30 mph with gusting to 55 mph.

* Timing...Winds will peak between now and early this afternoon,
  then gradually decrease.
  

* Locations include...The Warner Mountains, Highway 31 from 
  Paisley to Silver Lake, including Summer Lake, and along 
  Highway 140 east of Lakeview, including Adel. 

* Impacts...Driving may be difficult, especially for high 
  profile vehicles. Loose objects may blow away. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

Petrucelli
307 
WWUS76 KMFR 032352
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
452 PM PDT Fri Nov 3 2017


ORZ031-040100-
/O.EXP.KMFR.WI.Y.0034.000000T0000Z-171104T0000Z/
Central and Eastern Lake County-
Including the city of Adel
452 PM PDT Fri Nov 3 2017

...WIND ADVISORY WILL EXPIRE AT 5 PM PDT THIS AFTERNOON...

Winds no longer pose an immediate threat.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Nov 1, 8:46 AM PDT, 5 hours 50 minutes earlier.

Area forecast discussion, Nov 1, 8:46 AM PDT, 5 hours 50 minutes before
Area Forecast Discussion
National Weather Service Medford OR
846 AM PDT Wed Nov 1 2017

.UPDATE...Visibilities along the I-5 corridor from Roseburg north
is showing less than a quarter of a mile at the airport and on the
ODOT road cams and airport cams. Have issued a dense fog advisory
until 11 AM when the fog is expected to become less dense.

&&

.PREV DISCUSSION... /Issued 329 AM PDT Wed Nov 1 2017/

DISCUSSION...Another warm dry day is in the cards...but only
today. Marine stratus and fog will continue along the coast until
late morning. By early afternoon, expect sunny to scattered cloud
cover over the Medford CWA through the end of the day... the
exception being the coast north of Coos Bay and the Umpqua Basin
north of Roseburg...which may be on the southern periphery of a
weak round of precip.

The upper level ridge offshore will weaken today into the weekend
and an upper trough will dig along the west coast. This will
bring in a wetter and windier pattern for the area. The first
short wave associated with this trough will drop into the area
Wednesday night into Thursday, but it will be weak. Higher peaks
and areas east of the Cascades will see breezy west winds this
afternoon and evening. Thursday highs will be about 10 degrees
cooler than today, but the bulk of the precipitation will likely
be confined to the coast, Coastal Range, Umpqua Basin, and
Cascades. However, the trough will keep on digging and heavier
precipitation will follow.

Thursday night into Friday, a strong upper low will drop into
Washington. This will bring strong south winds to the Shasta
 Valley and east of the Cascades, and steady precipitation over
the west side. The coast and coastal mountains will see moderate
to heavy precip rates at times. Snow levels will be around 6000
feet early Friday... lowering to below pass level by Saturday
morning as the trough axis shifts its position to over our area.
While the heaviest precipitation should be ahead of that front,
expect widespread showers behind the front Saturday, which could
easily impact travel. Snow levels could be highly variable in
heavier showers. In any case, expect around a foot of snow at
Crater lake Thursday night through Saturday morning... and
another few inches Saturday through Sunday. Around 5 inches at
Lake of the Woods... and 1 to 2 inches in Klamath Falls is
possible Friday evening into Saturday.

Postfrontal showers will continue Sunday... then mostly clear up
Monday and Tuesday. The break between systems looks to be short-
lived however, as model consistency has improved... indicating
increasing likelihood of an even wetter, windier regime setting in
Wednesday or Thursday. -MSC

AVIATION...01/06Z TAF Cycle...Along the coast, IFR has surged
north along through Brookings towards Gold Beach. KOTH has remained
VFR but will likely drop to MVFR/IFR later tonight as another area
of low coastal stratus pushes south. Expect most areas along the
coast to clear VFR by late morning, but MVFR is likely to return
again in the evening. In the Umpqua basin, models have suggested
that VFR could prevail all night, but given the time of year and the
current pattern, suspect that another night of IFR/LIFR fog is in
the works. Elsewhere, VFR conditions will continue through the TAF
period, although some mid to low level clouds are expected to spread
across the area late in the afternoon and into the evening. -BPN

MARINE...Updated 200 AM PDT Wednesday 01 November 2017...
North winds will continue today with areas of short period fresh
swell that will be high enough to warrant areas of small craft
advisory this morning, mainly south Cape Blanco and beyond 10 nm
from shore. By this evening, another short period NW swell train is
expected to arrive within 10 nm from shore from central Oregon
coastal waters down to Coos Bay. This will cause combined seas to
become steep enough to warrant another small craft advisory.

A frontal system will drop in over the area Thursday. While this
front doesn't look particularly strong, it will bring some rain and
shifting winds. The front stalls along the coast Thursday night, and
then strengthens on Friday as it begins to move inland. Low pressure
will also drop down from the north behind the front Friday night
into Saturday bringing another round of gusty, shifting winds. While
winds are not expected to be strong with any of these systems, a
steep swell will arrive Friday and likely present a hazard to small
craft. Another front is possible on Sunday.

While there will probably be a break in the unsettled weather early
next week, all guidance is showing a strong front in the middle of
next week. This system has the potential to be a strong south wind
and heavy seas producer. /FB

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Dense Fog Advisory until 11 AM PDT this morning for ORZ023-025.

CA...None.

Pacific Coastal Waters...Small Craft Advisory for hazardous seas until 11 PM PDT this
     evening for PZZ350-356-370-376.

SBN/SBN/SBN

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 1, 1:58 AM PDTSmall Craft Advisory for Hazardous SeasMFR21 hr
Nov 1, 1:58 AM PDTSmall Craft Advisory for Hazardous SeasMFR21 hr
Nov 1, 8:39 AM PDTDense Fog AdvisoryMFRCoos, Douglas2 hr
Nov 1, 3:00 PM PDTWinter Weather AdvisoryMFRDouglas, Jackson, Josephine, Klamath, Lake53 hr

Nearby

Wind Advisories in Oregon, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.